Tornadoes · United States · Kansas · 2008

EF1 tornado, Collano, Kansas, June 18, 2008

This EF1 tornado ran 1.4 miles across Meade County on June 18, 2008, touching down at 8:33 PM CDT and reaching 75 yards wide. It killed nobody, and did $85,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 18, 2008
Touchdown
8:33 PM CDT (01:33 UTC)
Lifted
8:35 PM CDT (01:35 UTC)
On the ground
2 minutes
Path length
1.4 miles (2.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$85,000
County
Meade County
Touchdown point
37.358, -100.549
Lift-off point
37.344, -100.531
Record number
0806181933-01

What the Weather Service recorded

Thunderstorms developed along an old outflow boundary and organized into an MCS.

This tornado destroyed a pivot irrigation sprinkler and threw oil drums around as it moved southeast.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 21:48 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
21:48 UTC02:00 UTCSevere Thunderstorm WatchDDC
00:06 UTC01:00 UTCSevere Thunderstorm WarningDDC
00:18 UTC00:24 UTCSevere Thunderstorm WarningDDC
00:28 UTC01:15 UTCSevere Thunderstorm WarningDDC
00:39 UTC01:07 UTCTornado WarningDDC
00:58 UTC01:45 UTCSevere Thunderstorm WarningDDC
01:14 UTC01:31 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:39 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 18, 3:33 PM CDT, 5 hours earlier.

Area forecast discussion, Jun 18, 3:33 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT WED JUN 18 2008

.DISCUSSION...

DAYS 1-2...
BOTH MODELS TODAY IN GENERALLY GOOD AGREEMENT WITH CONVECTION
DEVELOPING NEAR AN OUT FLOW BOUNDARY OVER ERN CO LATE THIS
AFTERNOON WHICH AT THIS TIME APPEARS TO BE RIGHT ON TRACK GIVEN
20Z RADAR TRENDS. ALL MODELS ALSO INDICATE GOOD ENOUGH SHEAR AND
CAPES TO SUPPORT SUPERCELL DEVELOPMENT BUT DEWPOINT APPEAR TO BE A
LITTLE LOW. AS A RESULT IT LOOKS LIKE THE MAIN HAZARD THIS
AFTERNOON WILL LARGE HAIL AND STRONG WINDS. AT OR SHORTLY AFTER
00Z THE MODELS BEGIN TO FORM A MCS IN OUR NW CWA AND TRACKS THIS
CLUSTER OF STORMS SOUTHEAST EARLY TONIGHT. LATEST 4KM WRF WAS EVEN
A LITTLE QUICKER WITH THE MOVEMENT OF THIS SYSTEM SO ALTHOUGH DO
EXPECT SOME HEAVY RAIN WITH THIS SYSTEM THE SPEED SHOULD KEEP
WIDESPREAD HEAVY RAINFALL GREATER THAN 2 INCHES AT A MINIMUM. IN
ADDITION GIVEN THE LACK OF RAINS OVER OUR CNTL AND WESTERN CWA
OVER THE LAST SEVERAL DAYS NOT BE THINK ANY FFG WATCH WILL BE
NEEDED OVERNIGHT. THE POSSIBLE EXCEPTION WILL BE IN OUR NE BUT
EVEN HERE GIVEN THE SPEED OF THESE STORMS IT APPEARS FLOODING RISK
WILL BE MINIMAL. IT ALSO APPEARS THAT WINDS WILL BECOME THE MAIN
HAZARD AFTER THIS MCS DEVELOPS SO WILL INCLUDE MENTION THE STRONG
WINDS ALONG WITH THE HEAVY RAINS IN THE GRIDS FOR TONIGHT.

BY 12Z THURSDAY PCPN SHOULD BE ENDING IN OUR WESTERN CWA BUT NAM
SEEMS TO HOLD ON TO SOME LINGERING PCPN EARLY. IF THIS DOES OCCUR
WOULD EXPECT THIS TO BE LIGHT AND ELEVATED. RIGHT NOW IT LOOK
LIKE THE BETTER CHANCE WILL BE LATE THURSDAY AS OUR NEXT VORT LOBE
MOVES OUT OF THE ROCKIES INTO THE PLAINS. HAVE THEREFORE KEPT LOW
POPS GOING UNTIL THE AFTERNOON THEN BEGIN TO INCREASE POPS AS OUR
NEXT VORT LOBE APPROACHES. AS FOR TEMPS SINCE AM FAVORING PCPN
ENDING EARLY WILL LEAN TOWARDS MORE SUN AND WARMER TEMPS ON
THURSDAY AFTERNOON.

DAYS 3-7...
WEAK NORTHWEST FLOW ALONG THE SOUTHERN EDGE OF THE WESTERLIES
WILL PERSIST THROUGH SATURDAY. THIS IS A FAVORABLE PATTERN FOR
THUNDERSTORMS, ESPECIALLY NOCTURNAL CLUSTERS.

THE PATTERN WILL BECOME MORE AMPLIFIED BY SUNDAY INTO EARLY MONDAY
AND THIS WILL TEND TO KEEP AFTERNOON FRONT RANGE ACTIVITY FROM
MAKING IT THIS FAR EAST.

WEAK WEST TO WEST-SOUTHWESTERLY MID TO HIGH LEVEL FLOW WILL DEVELOP
BY MONDAY. LATE AFTERNOON AND NIGHTTIME STORM CLUSTERS WILL STILL BE
POSSIBLE ALONG THE SOUTHERN EDGE OF THE WESTERLIES.

A LARGE UPPER TROUGH IS ADVERTISED TO ENTER THE NORTHWEST CONUS
BY JULY 27-28. THE STORM ACTIVITY WILL PROBABLY SHIFT NORTHWARD
AHEAD OF THIS TROUGH.

TEMPERATURES WILL BE SLIGHTLY ABOVE TO NEAR CLIMATOLOGY THROUGH
WEDNESDAY.

&&

.AVIATION...
A CLUSTERS OF STRONG TO SEVERE STORMS IS EXPECTED TO AFFECT THE
AVIATION SITES BETWEEN 00 AND 09 UTC. THIS ACTIVITY SHOULD BE
FAIRLY WIDESPREAD. UNTIL THE STORMS ARRIVE, VFR CONDITIONS CAN
BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  83  64  88 /  70  40  50  20
GCK  64  83  62  87 /  70  40  40  10
EHA  64  88  63  88 /  30  30  40  20
LBL  66  87  63  89 /  40  30  40  20
HYS  64  83  61  85 /  70  40  40  20
P28  67  86  66  85 /  70  40  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/24/24
Hazardous weather outlook, Jun 18, 12:39 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1239 PM CDT WED JUN 18 2008

KSZ030-031-043>046-061>066-074>081-084>090-191745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1239 PM CDT WED JUN 18 2008 /1139 AM MDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF
NORTHWEST AND WEST CENTRAL KANSAS LATE THIS AFTERNOON. AS THESE
STORMS DEVELOP THE PRIMARY HAZARD LATE TODAY WILL BE LARGE HAIL
AND STRONG WINDS.

DURING THE LATE AFTERNOON AND EARLY EVENING THESE STORMS WILL
INCREASE IN AREAL COVERAGE AND FORM INTO A LARGE CLUSTER OF STRONG
TO SEVERE THUNDERSTORMS. AS THIS LARGE AREA OF THUNDERSTORMS
MOVES SOUTHEAST ACROSS SOUTHWEST KANSAS AND PARTS OF CENTRAL
KANSAS DURING THE OVERNIGHT HOURS...STRONG WINDS IN EXCESS OF 60
MPH AND PERIODS OF TORRENTIAL RAINS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN HIGH
PLAINS ON THURSDAY AFTERNOON AND MOVE SOUTHEAST ACROSS WESTERN
KANSAS LATE IN THE AFTERNOON AND EVENING AS AN UPPER LEVEL
DISTURBANCE MOVES OUT OF THE ROCKIES. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18/24

In the hours before

Local storm report, Jun 18, 7:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             1 N COPELAND            37.55N 100.63W
06/18/2008  E1.00 INCH       GRAY               KS   PUBLIC

&&

JB
Local storm report, Jun 18, 7:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             ULYSSES                 37.58N 101.36W
06/18/2008  E0.88 INCH       GRANT              KS   EMERGENCY MNGR

            PEA TO NICKEL SIZED HAIL WAS REPORTED IN DOWNTOWN AREA.

&&

JB
Special weather statement, Jun 18, 7:45 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT WED JUN 18 2008

KSZ062-063-074>076-084>086-190130-
FINNEY-GRANT-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
745 PM CDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRANT...HASKELL...
KEARNY...MORTON...SEWARD...STANTON AND STEVENS COUNTIES...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF ULYSSES...MOVING SOUTHEAST AT
30 MPH. OTHER STRONG THUNDERSTORMS EXTENDED FROM NEAR ULYSSES TO 12
MILES SOUTHWEST OF BIG BOW...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3759 10085 3710 10099 3714 10135 3741 10182
      3786 10125
TIME...MOT...LOC 0045Z 310DEG 25KT 3772 10123

01
Local storm report, Jun 18, 7:52 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 SW KISMET             37.17N 100.74W
06/18/2008  E1.75 INCH       SEWARD             KS   PUBLIC

            QUARTER TO GOLFBALL

&&

MB
Local storm report, Jun 18, 8:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     1 S COPELAND            37.53N 100.63W
06/18/2008  E70 MPH          GRAY               KS   PUBLIC

            CONSIDERABLE BLOWING DUST ACCOMPANIED THE WIND.

0755 PM     TSTM WND GST     5 E PLAINS CITY         37.26N 100.50W
06/18/2008  E80 MPH          MEADE              KS   TRAINED SPOTTER

0802 PM     HAIL             10 S BIG BOW            37.42N 101.56W
06/18/2008  E1.00 INCH       STANTON            KS   PUBLIC

0755 PM     TSTM WND GST     18 SSW DODGE CITY       37.52N 100.14W
06/18/2008  E60 MPH          FORD               KS   PUBLIC

0802 PM     TSTM WND GST     2 N CEDAR BLUFF         38.81N 99.73W
06/18/2008  E70 MPH          TREGO              KS   PUBLIC

&&

01
Local storm report, Jun 18, 8:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     4 NE ROLLA              37.16N 101.58W
06/18/2008                   MORTON             KS   PUBLIC

            OUTFLOW AHEAD OF THUNDERSTORMS HAVE BROKEN NUMEROUS TREE
            LIMBS AND TORN OFF SHINGLES ON HOMES.

&&

JB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

1.6 hours before the tornado, 73 km from the path. June 19, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 990 joules per kilogram, CIN -236, lifted condensation level 1837 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 102 square meters per square second, 0 to 6 km bulk shear 33 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-236 J/kg
Surface CAPE
1637 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

10.4 hours after it, 73 km from the path. June 19, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 146 joules per kilogram, CIN -340, lifted condensation level 1555 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 99 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-340 J/kg
Surface CAPE
1331 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the touchdown began at 01:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:16 UTCHAIL 11 N CopelandGray, KS
00:25 UTCHAIL 1.753 Sw KismetSeward, KSQUARTER TO GOLFBALL
00:35 UTCTSTM WND GST 701 S CopelandGray, KSCONSIDERABLE BLOWING DUST ACCOMPANIED THE WIND.
00:40 UTCTORNADO5 Nne Plains CityMeade, KSTHERE WERE OIL DRUMS TURNED OVER ALONG WITH DAMAGE TO SPRINKLER SYSTEMS.
00:55 UTCTSTM WND GST 6018 Ssw Dodge CityFord, KS
00:55 UTCTSTM WND GST 805 E Plains CityMeade, KS
00:58 UTCHAIL 0.758 Nw MisslerMeade, KS
00:59 UTCTSTM WND GST 6018 Ssw Dodge CityFord, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 18, 2008

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 182:23 PM MDTEF0Washington, CO0.150
June 185:01 PM CDTEF0Red Willow, NE0.310
June 187:25 PM CDTEF0Morton, ND0.230
June 188:00 PM CDTEF0Morton, ND0.435
June 189:00 PM CDTEF2Beaver, OK12.0200$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.